What Are the Common Causes of Night Chills?

Fever may cause night chills.
Individuals suffering with the common cold may experience night chills.
Appendicitis is an infection that can cause night chills.
Taking steroid medications, such as prednisone, can lead to symptoms such as chills.
Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Images By: Serhiy Kobyakov, Taisiya1985, Africa Studio, Thirteen Of Clubs
  • Last Modified Date: 08 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Night chills are characterized by episodes of shivering or feeling cold at night, often mixed with episodes of feeling very hot. In most cases, the chills are not a sign of serious illness, although any concerns should be discussed with a doctor. Some potential causes of night chills include fever and infection, hormonal changes, or the use of certain medications. Controlling the reason for the chills will often help to reduce or eliminate this distressing symptom.

Fever is a common reason for the presence of night chills. Fever may be caused by a variety of factors, including digestive disorders, immune system problems, or some forms of cancer. Infection is a common cause of fever as well. These infections may include the common cold, ear infections, or appendicitis. Pneumonia or a blood infection known as sepsis are also known to cause chills.

Hormonal changes frequently lead to night chills. These hormonal changes are most common during menopause, the time in a woman's life when menstrual periods stop occurring, marking a biological end to a woman's reproductive years. Hormone therapy may help to ease this symptom in some women, as decreased estrogen levels are thought to be responsible for most menopause symptoms.

Ad

Certain medications may list night chills as a possible side effect of the medication. In some cases, this symptom can be an indication of a serious and potentially dangerous complication of using the medication. For this reason, any episodes of chills at night that develop after beginning a new medication should be discussed with a doctor right away. The doctor will then decide if the medication should be discontinued or replaced with a different type of medication. Prednisone and other steroid medications are particularly prone to leading to symptoms such as chills.

Immune system disorders may lead to the development of chills, especially at night. Some immune disorders that may include chills include arthritis, lupus, and AIDS. Diabetes may also lead to this symptom. Proper management of these conditions may help reduce the frequency of chills at night.

Treatment for night chills begins with finding the originating cause. A doctor may order blood or urine tests in an attempt to locate any disease processes that may be causing chills. Once the originating disease process has been successfully treated, symptoms should resolve without any additional treatment. If chills persist after medical treatment, the doctor should be notified.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon354701
Post 1

I'm 15 and I still get night chills. I have done been to a doctor and have no infections.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email